Have had a headache for over 9 months
Person's Gender: Female
Person's Age: 52
Currently on Propanalol and Cymbalta - have been given a short course of steroids as well. Imitrex made me seriously ill. The usual otc nsaids before that. Had a sinus infection at the beginning, but antibiotics cleared that. MRI and CT are clear. Headache is with me all the time - never goes away. Have also tried acupuncture w/ no result
I would like you to reply with answers to the following questions so I could catagorize your headache.
and then maybe could make specific suggestions on treatment.
so you have had it for 9 months, every day? always the same? are they separate daily events, or do you go to sleep with a headache and wake up with a headache. Pounding or squeezing or both, unilateral, bilateral, occipito-frontal? tender scalp? itchy scalp? photophobia or light bothering your eyes, any scintillations in your vision (bright flashy lights?) family history of migraine. did you have migraine before this 9 month period? do you feel it coming on? have you tried botox, topiramate, lamictal? amytryptaline?
do you have a trigger for your headaches?
get back to me to discuss
Yes, daily - never without it. Some days are better than others, mornings are usually best for work, later in the day more tender. Yes, I go to sleep with it, wake up in the middle of the night with it. Pulsing, sometimes vise like. Eyes are tender, does hurt to blink. Sometimes feels like it is bleeding out of my right eye. Right temple very tender. Hurts to put on eyeliner on that side. Yes, sunlight aggravates, with meds and this heat, really feel like dogmeat. No flashy lights. No family history. Had a migraine for a week once, maybe I was 31 or 32. Saw Neuro, one dose of Imitrex and it was like it never happened. Sometimes it surges around in my head like a pinball.
No triggers I can figure. Have laid off smoked cheeses due to something I read, but that's about it.
Well you need prophylactic treatment for migraine, and I would suggest topiramate or topamax as a starting point. It doesn't sound like the beta blocker is doing much. so I might wean off the inderal (propranolol).
here is the webpage on topamax.
really - the drs here seem to think I should give it more time - I can't stand how it's making me feel
time for what? how long have you been on inderal?
Yup, that was one of the options my ins. wants me to try. They turned down the botox because they wanted me to try more drugs - the inderal I've been on for about 2 and a half weeks
you have to give the inderal at least one month I would say, how much are you on?
1 per day
how much do you weigh?
that is a good dose
sure it is - making me sick to my stomach extra dizziness and driving is just about out
yes, I might double it if you have a minor improvement and see if it helps the good thing about that drug is that it has the least side effects
the sick to the stomach is usually cymbalta, nausea happens to everyone on that drug, but usually decreases with time
did you start both at the same time?
Y'know every minor improvement is followed by a more punishing follow-up - hard to tell if something is an improvement, or I'm having a less awful day
nausea with cymbalta is the first two weeks
Cymbalta I have been on since I think April
I understand. well you could drop the inderal and go to topamax I have lots of luck with topamax.
Actually had the low grade nausea to begin with
it also can have side effects like cognitive dullness
Got that -
right, but if you started in April , then cymbalta should be past that for nausea
some people call topamax dopamax
some can't tolerate it at all
many lose too much weight on it, it decreases your hunger
Hard to get much done each day - also the funeral I went to lately I had zero emotion
well you obviously have to make changes as this isn't working
and if the topamax doesn't work
my neuro is on maternity leave
then you have to tell your insurance co that you have at least 14 headaches a month, each for more than 4 hours to meet criteria for botox
who is covering for your neuro?
have no clue - gonna call them today and see about that
Do you feel a preference towards the topamax over the botox?
yes. tell them you would like to stop the inderal if it is doing nothing
I would try the topamax first. you have to have tried at least 2 prophylactic agents prior to the botox, so that is what is logically next
'kay, what about the Cymbalta? How do you stop taking all this stuff, won't there be a rebound?
there is also nortryptaline
you would have to stop the cymbalta though.
you need to wean off cymbalta are you on 60?
so you would go to 30 for like a week, then I tell pts 30 every other day for a week, then off
do you have any other questions for me?
General Adult Neurologist. Board Certified. Experimental Neuroimaging and Neurodiagnostics
Thanks, but I still have to wonder if this is really a migraine. Somehow seems to have only some of the characteristics.
Ok well you had migraine 20years ago, and that responded to imitrex correct? How is this headache different.? You can have other types of headache if you have migraine. There is a condition called chronic paroxysmal hemicrania which is more periocular, and it is a daily headache instead of a few times a month. I will leave you a webpage on it's description, take a look at it and let me know if you feel it fits. Dr Frank T.
Did you end up trying the topamax? or botox?
hmm interesting - I don't know if I exactly have attacks - just with me all the time, sometimes more severe than others, ie: feels like it's leaking out my eyeball. Impossible to get quick appointment with substitute Neuro - will be mid-August. Do you think I can just ask my primary? Now into 3 weeks on the inderal, zero relief - maximum ick. What if it's an inner ear thing?
absolutely, ask your primary to run some blood work, and you could try indomethacin. You should get a sed rate, I order SSA/SSB for sjogren's and a RA for rheumatoid just to cover all the bases. It seems you have so much in the way of ocular symptoms, correct? This bleeding out of the right eye.... this could be cluster headache as well, but you state it is daily, so CPH is closer. I cannot buy into this as otitis media or ear pain related. but it depends on your exam findings too, if you have some nystagmus (eye jerking movements) on exam, then I might change my mind.
hope that helps, get back to me to discuss if you want.